Alert archive / California / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 66, NWS Las Vegas, NV

August 16, 2018San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 16, 2018, 12:27 PM PDT for San Bernardino County, California. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2018, 12:27 PM PDT (19:27 UTC)
Expired
Aug 16, 2018, 1:15 PM PDT
In force
48 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 70 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
2214 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

399 
WUUS55 KVEF 161927
SVRVEF
CAC071-162015-
/O.NEW.KVEF.SV.W.0066.180816T1927Z-180816T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
1227 PM PDT THU AUG 16 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  North central San Bernardino County in southern California...

* Until 115 PM PDT.

* At 1226 PM PDT, a severe thunderstorm was located over Mountain
  Pass, or 14 miles southwest of Primm, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs and trees.

* Locations impacted include...
  Mountain Pass.

This includes Interstate 15 in California between mile markers 162
and 177.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3535 11570 3557 11570 3556 11545 3536 11544
TIME...MOT...LOC 1926Z 247DEG 3KT 3547 11558 

HAIL...1.00IN
WIND...60MPH
 
$$

Wolcott
2 follow-up statements
651 
WWUS55 KVEF 162002
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
102 PM PDT THU AUG 16 2018

CAC071-162015-
/O.CON.KVEF.SV.W.0066.000000T0000Z-180816T2015Z/
San Bernardino CA-
102 PM PDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM PDT
FOR NORTH CENTRAL SAN BERNARDINO COUNTY...

At 101 PM PDT, a severe thunderstorm was located over Mountain Pass,
or 12 miles southwest of Primm, and is nearly stationary.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Mountain Pass.

This includes Interstate 15 in California between mile markers 162
and 177.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3535 11570 3557 11570 3556 11545 3536 11544
TIME...MOT...LOC 2001Z 247DEG 3KT 3548 11555 

HAIL...<.75IN
WIND...60MPH
 
$$

Wolcott
807 
WWUS55 KVEF 162006
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
106 PM PDT THU AUG 16 2018

CAC071-162015-
/O.EXP.KVEF.SV.W.0066.000000T0000Z-180816T2015Z/
San Bernardino CA-
106 PM PDT THU AUG 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN BERNARDINO
COUNTY WILL EXPIRE AT 115 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3535 11570 3557 11570 3556 11545 3536 11544
TIME...MOT...LOC 2005Z 247DEG 3KT 3548 11555 

$$

Wolcott

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 10:11 AM PDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 16, 10:11 AM PDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1011 AM PDT Thu Aug 16 2018

.SYNOPSIS...Scattered thunderstorms are expected this afternoon.
Thunderstorms that develop this afternoon will pose a flash flood
threat, mainly across Clark, Mohave and San Bernardino counties.
Coverage of thunderstorms will trend downward Friday and through
the weekend as an area of high pressure build in. Temperatures
will be slightly below normal today and Friday before quickly
increasing this weekend under the influence of high pressure.
&&

.UPDATE...
A flash flood watch has been issued beginning at noon today and
continues through midnight tonight for Clark, Mohave, and southern
Nye counties and much of San Bernardino County. A weak MCV can be
seen over southern Mohave County with a fairly substantial cloud
shield over it. Initially these clouds will likely inhibit some of
the storm development in Mohave County, but eventually the MCV may
enhance convective development especially across northeast Clark,
northern Mohave and into southern Lincoln counties this afternoon
and evening. The steering flow is low and the PW values are quite
high and the threat of flash flooding will be the primary threat in
the watch locations. Elsewhere, thunderstorms will be possible and a
weak shortwave will be moving in from the northwest, providing some
additional shear and may act to strengthen and better organize
storms across the Sierra and into Esmeralda and central Nye County.
There brief heavy downpours, gusty winds and small hail will be the
threats with more localized threats from flash flooding.
&&

.SHORT TERM...Today and Friday.

As of 2 AM, a complex of thunderstorms continue to progress westward
across southeast San Bernardino County. These storms have produced
significant rainfall with rain rates up to 3 inches per hour.
Sufficient instability extending west to Amboy/Twentynine Palms
along with a southerly low-level inflow will fuel these storms over
the next few of hours as they slowly track west. Elsewhere, a few
areas of scattered to isolated showers continue, mainly over the
terrain in southern Lincoln County and northeastern Clark County.

This early morning convection is a preview of an active day across
the region. A few added lifting mechanisms will be at play today and
aid in convective initiation and longevity. The main players will be
the evolution of a large deformation zone over the Mojave Desert
this afternoon along with a mid level speed max moving northeastward
across the Great Basin this morning. These forcing mechanisms
combine with a very moist airmass, with PWATs between 1"-1.75" south
of a line extending from Ridgecrest to St George. Flash flooding
will be the primary concern with convection that develops this
afternoon along with a secondary threat of strong outflow winds.
Convection should initiate between 10-11 am, given that cloud cover
has eroded by sunrise. Thunderstorm Coverage is anticipated across
the forecast area today, with scattered storms possible mainly
across Lincoln, Clark, Mohave, San Bernardino counties. Convection
should wane this evening after 8-10 PM. The only area that may see
continued convection would be southwestern Mohave and southeastern
San Bernardino counties where a complex of storms, similar to this
morning, may develop.

On Friday, convective coverage will become limited as dry air and
consolidated area of high pressure develop over California. PWATs
will remain on the high side between 1"-1.5" Friday but ridging and
lack of forcing should suppress convection. Convection should be
limited to Clark County mountains, Mohave County, and Lincoln
County.

Temperatures today will be on the cool side, especially with
thunderstorm and cloud cover. Friday will be slightly warmer as
ridge of high pressure builds over the Mojave Desert and southern
Great Basin.

.LONG TERM...Saturday through Wednesday.

Moisture lingers into Saturday but begins to show drying taking
place. The GFS has one inch pwats and weak instability extending
across eastern San Bernardino, Clark and Mohave counties. Inherited
a dry forecast for Saturday and I mostly maintained this idea per
surrounding office agreement. It is possible however, that a few
isolated cells could develop over the the Mojave National Preserve,
Spring Mountains, far southern Clark County and Mohave County if the
GFS instability progs are reasonable. Expect warmer temperatures
Saturday with highs around 5 degrees above normal. Sunday is
expected to be a dry day and a few degrees warmer than Saturday as
high pressure transitions west to east across the forecast area and
suppresses convection.

It looks like Monday begins another round of monsoon activity that
could last through much of the week as high pressure sets up east of
the area...opening the door for moisture import in a south to
southeast flow regime. The GFS has multiple perturbations moving
from Mexico/Arizona into our area which could enhance convection
and/or provide support for nocturnal storms. Two such
disturbances, as forecast by the GFS, move through Tuesday and
Wednesday. The timing of these features could support overnight
storms as mentioned above. Thus, storm chances were carried into
the overnight hours both Tuesday night and Wednesday night.

Monday's highs are forecast 5-7 degrees above normal but with the
increased moisture and expected cloud debris along with higher pops
on Tue/Wed, temperatures should be closer to normal.
&&

.AVIATION....For McCarran...Light winds will remain through the
morning and favor a south to southeast direction after sunrise.
Confidence in the forecast decreases this afternoon as thunderstorms
are expected to develop over the mountains and potentially near the
terminal. Gusty, erratic outflow is possible; however, pinpointing
direction is close to impossible. Storms are expected to dissipate
this evening between 03z-05z. Southwest drainage should develop
after convective influences have ceased. Convection will be limited
to the mountains Friday with light winds following diurnal trends.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered storms are expected across the region today.
Outside of storm influence, winds will favor a southerly direction
with speeds between 5-12 knots. Thunderstorms that develop this
afternoon will be capable of strong, erratic outflow winds,
especially in southeastern California. Convection is expected to
dissipate after 04z-06z across the region. Less storm coverage
along with lighter winds is expected Friday.
&&

.SPOTTER INFORMATION STATEMENT...Scattered thunderstorms will
develop this afternoon and be capable of flash flooding. Spotter
activation is requested. Report any significant weather or
impacts according to standard operating procedures.
&&

UPDATE...Czyzyk
SHORT TERM/AVIATION...Boothe
LONG TERM.............Salmen

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 16, 9:06 AM PDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
906 AM PDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     18 WSW ZZYZX            35.07N 116.42W
08/15/2018                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CHP REPORTS TWO SEMIS OVERTURNED. 1 MINOR
            INJURY. LARGE MILEAGE SIGN BLOWN DOWN.

0428 PM     FLASH FLOOD      14 W SEARCHLIGHT        35.49N 115.16W
08/15/2018                   CLARK              NV   DEPT OF HIGHWAYS

            NEVADA DOT REPORTS SR164 CLOSED IN BOTH
            DIRECTIONS DUE TO FLOODING.

0331 PM     FLASH FLOOD      13 W SEARCHLIGHT        35.50N 115.16W
08/15/2018                   CLARK              NV   NWS EMPLOYEE

            FLOOD WATERS WERE REPORTED OVER NIPTON RD
            EAST OF NIPTON.

&&
Local storm report, Aug 16, 11:07 AM PDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1107 AM PDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      9 WNW VALENTINE         35.42N 113.81W
08/15/2018                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE COUNTY ROADS REPORTED A ROAD CLOSURE
            OF ANTARES RD FROM HWY 66 TO PIERCE FERRY
            ROAD AS A RESULT OF FLOODING. TIME ESTIMATED
            FROM RADAR.

0715 PM     FLASH FLOOD      7 S VALENTINE           35.29N 113.66W
08/15/2018                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE COUNTY ROADS REPORTED A ROAD CLOSURE
            OF HACKBERRY RD FROM US 93 TO HWY 66 DUE TO
            FLOODING. TIME ESTIMATED FROM RADAR.

0518 PM     TSTM WND DMG     18 WSW ZZYZX            35.07N 116.41W
08/15/2018                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            *** 1 INJ ***
            CALIFORNIA HIGHWAY PATROL REPORTED TWO
            OVERTURNED SEMIS AND ONE MILAGE SIGN BLOWN
            OVER DUE TO THUNDERSTORM RELATED WINDS. TIME
            ESTIMATED FROM RADAR.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:03 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 16, 1:13 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 16, 9:17 AM PDTFlash Flood WatchVEFSan Bernardino10 hr
Aug 16, 11:44 AM PDTFlash Flood WarningVEFSan Bernardino4 hr
Aug 16, 12:51 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 16, 1:27 PM PDTAreal Flood AdvisoryVEFInyo, San Bernardino4 hr
Aug 16, 2:09 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Aug 16, 3:12 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Aug 16, 3:21 PM PDTAreal Flood AdvisoryVEFInyo3 hr
Aug 16, 4:43 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr

Nearby

Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.